Night, Night! Dr. Hull's Common Sense Sleep Solutions©
Help for sleepless parents
Unlimited personal help
Thrush is the common name given to infection of the mouth and throat with the yeast Candida albicans (oral candidiasis). It is very common, and usually is a diagnosis of infants in the newborn period. They literally get a mouthful of the yeast spores coming down the birth canal and develop visible growths of yeast on the lips, cheek mucous membranes and throat within a couple of weeks (it's a slow grower). The cure is simple but takes a while. Nystatin oral suspension is usually prescribed; there are newer, much more expensive drugs available (Diflucan¨ is one) but I haven't seen too much need for them.
The trick with nystatin is first to wipe out the mouth with a moist thin cloth like cheesecloth or a single-thickness diaper (the "spit rag" everybody carries around) before administering the medicine. About four times a day, first wipe away as much of the white patches as you can - you can't get it all, but you'll reduce the number of organisms in the mouth. (If you see a pinpoint spot of bleeding after wiping, do not worry. This is occasionally expected and harmless as well as painless.) Then squirt half the dropperful of nystatin on one side of the mouth, and half on the other. Try to get it directly on the yeast colonies as best you can.
Even with the wiping technique, it will take a while (a week or more) to get rid of oral candida infection. Be patient.
Sometimes the infection occurs in an older infant or even a toddler. Often this is the result of antibiotic treatment that upsets the "balance of nature" in the mouth. (Ordinarily, the germs normally present on the body secrete substances that prevent the yeast from growing. Kill the good germs off with antibiotic use, and the bad germs can get a foothold and grow. Another reason to respect your doctor's judgement about withholding antibiotics when they aren't necessary.) Since there are other immune system conditions that might predispose to the development of oral candidiasis, I think your child's physician should hear about it if this happens in an older child.